pet poisonsMost pet owners go to great lengths to keep their furry loved ones safe, but many of us end up overlooking the potential for a pet poisoning situation right in our own homes.

Every year, one-quarter of all phone calls to the ASPCA Animal Poison Control Center (APCC) and half of calls to the Pet Poison Helpline are about pets ingesting human medications. By learning how to protect your pet from accidentally ingesting human medication, you can help to turn this statistic around, one pet at a time.

Meet Your Meds

The most common medications ingested by pets, according to the APCC and Pet Poison Helpline, are as follows:

  • NSAIDS – Advil, Aleve, Motrin, and other non-steroidal anti-inflammatories often have a sweet outer coating, which can be enticing to pets. Even one or two pills can put a pet into serious distress, causing stomach and intestinal ulcers or kidney failure.
  • Acetaminophen – Tylenol is the most popular acetaminophen, and while safe for most people and children, it can wreak havoc on a pet’s health. Cats especially are at risk, as even a small amount may cause damage to their red blood cells, limiting their ability to carry oxygen.
  • Antidepressants – Accidental ingestion of antidepressants (Effexor, Cymbalta, Prozac, Lexapro, etc.) can lead to sedation, loss of coordination, tremors, and seizures.
  • ADD/ADHD medications – Adderall, Ritalin, Concerta, and other ADD/ADHD medications contain stimulants such as amphetamines and methylphenidate, which can trigger tremors, seizures, and dangerous heart problems in pets.
  • Sleep aids – Pets react to sleep aids, such as Xanax, Ambien, Lunesta, and Klonopin, very differently than people do. Many pets become highly agitated, while some become so lethargic they lose coordination and even experience slowed breathing. Some sleep aids may cause liver failure in cats.
  • Tramadol – Although your veterinarian may prescribe the pain reliever Tramadol to your pet, it’s important to always follow his or her dosage instructions. An overdose of Tramadol can cause sedation or agitation, loss of coordination, vomiting, and tremors.

Preventing an Accidental Pet Poisoning

Protecting your pet is as simple as making sure he or she never has access to any human or animal medications:

  • Never give your pet any human medications unless you are specifically instructed by your veterinarian.
  • If you drop any medication when taking it out of the bottle, pick it up immediately so you can be sure your pet won’t find it and eat it.
  • Keep all medications, including inhalers and pill bottles (your dog can chew through those surprisingly well) in a cabinet or other secure location.
  • Backpacks and purses often contain leftover foods, medications, and other potential pet toxins without us realizing it. Always keep these items stored out of your pet’s reach.

Make sure you have our number and the ASPCA Animal Poison Control Center’s number handy in case of a pet poisoning emergency. At Animal Internal Medicine and Specialty Services, we are open and fully staffed 24 hours a day, 7 days a week, to handle your pet emergency.